Metformin and contrast media--a dangerous combination?

Clin Radiol. 1999 Jan;54(1):29-33. doi: 10.1016/s0009-9260(99)91236-9.

Abstract

Metformin is a biguanide used to treat type II diabetes mellitus. Since the recent introduction of this drug into the United States there has been considerable interest in metformin associated lactic acidosis (MALA) following intravenous contrast media. The Royal College of Radiologists published advice in November, 1996 (Advice to Members and Fellows with regard to metformin-induced lactic acidosis and X-ray contrast medium agents, RCR Publication) supporting the manufacturers' advice that metformin should not be used in the 48 h before or after intravenous (i.v.) contrast medium. We performed a systematic review of the literature and this has shown that almost all reported cases of MALA following i.v. contrast medium occurred where there was either pre-existing poor renal function or another contraindication to metformin usage. There has been only one reported case of lactic acidosis following the use of intravenous contrast medium in a patient with normal renal function. We suggest that the Royal College of Radiologists' advice should be modified and that it is safe to give i.v. contrast medium to patients on metformin with normal renal function.

Publication types

  • Review
  • Systematic Review

MeSH terms

  • Acidosis, Lactic / chemically induced*
  • Algorithms
  • Contraindications
  • Contrast Media / adverse effects*
  • Diabetes Mellitus, Type 2 / drug therapy
  • Drug Interactions
  • Female
  • Humans
  • Hypoglycemic Agents / adverse effects*
  • Kidney / physiopathology
  • Male
  • Metformin / adverse effects*

Substances

  • Contrast Media
  • Hypoglycemic Agents
  • Metformin